Side Effects of Aminoglycosides

Gentamicin/Amikacin Induced Ototoxicity/Gentamicin/Amikacin Poisoning

Gentamicin sulfate is a powerful antibiotic delivered intravenously to patients in hospitals, nursing homes, and home healthcare settings to combat severe infections. Gentamicin is an effective treatment, but only when properly administered and monitored by a medical professional. In the past fifteen to twenty years, newer, less toxic antibiotics have replaced gentamicin as a drug of choice for many infections.  The aminoglycocide amikacin is now often substituted for gentamicin, but may be somewhat less toxic in certain situations.  Extended use and high dosages of aminoglycosides such as gentamicin or amikacin can result in serious and permanent personal injury.


Tobramycin/Gentamicin sinus rinses

Tobramycin and gentamicin are used as a sinus rinse to treat gram-negative bacteria, such as Pseudomonas aeruginosa.  Studies have demonstrated that significant systemic absorption occurs from sinus rinses with a relatively low aminoglycoside concentration.  Extended use of aminoglycoside rinses, or rinses with and inappropriately high aminoglycoside concentrations can result in serious and permanent personal injury.


Aminoglycoside ear drops

Aminoglycoside ear drops, if administered to a person with a defect in their tympanic membrane, can lead to vestibular damage in the affected ear.  This condition is exacerbated if both ears are treated, or if there is a long duration of exposure.  Although quite  rare, bilateral vestibulopathy may result and present with similar symptoms of IV aminoglycoside therapy.

 

If you have been treated with an aminoglycoside:


  • Do you have trouble keeping your balance?
  • Have you been injured from falling since receiving gentamicin? 
  • Is it difficult to see faces or signs while walking down the street?
  • Is it difficult or impossible to drive safely, especially at night?
  • Are you having trouble with concentration or memory?
  • Is your work performance suffering?

 

If so, you may be the victim of gentamicin-induced ototoxicity or vestibulotoxicity, more commonly known as gentamicin poisoning.

 

About Gentamicin

Gentamicin (sometimes spelled gentamycin in European countries) is an antibiotic that first went into commercial production more than 60 years ago. At that time, it was the only antibiotic available to treat many infections. Doctors quickly discovered it could have a devastating effect of the inner ear, causing permanent balance impairment and bouncing vision (oscillopsia).


For many years, physicians had no good alternatives to gentamicin for certain types of infections and continued to use it even though the potential side effects were well known.


Over the past two decades, numerous new antibiotics have been developed that do not carry the same side effects as gentamicin. There are extremely few circumstances today, in fact, where long term gentamicin therapy is the best choice. If gentamicin is used, the dosage and treatment period should be minimal, and most importantly, the prescriber must be very familiar with the severe side effects and understand published strategies to avoid these devastating side effects.


The Low Cost Alternative

Unfortunately, because of low cost, and inadequate knowledge of gentamicin's serious side effects by certain physicians and pharmacists, gentamicin is still prescribed with alarming frequency by doctors and other healthcare providers who don’t appreciate gentamicin's substantial risks.


The resources on this Gentamicin Information Center are designed to explain the condition of gentamicin poisoning and to illustrate how devastating gentamicin poisoning can be to all facets of a person's life.


The following video presentation demonstrates the cause and effect of aminoglycosides. lawyer

image1